Massachusetts, 2026

High Wind in Massachusetts, January 11 to 12, 2026

January 11 to 12, 2026 · NWS ALY · 1 event in 1 county or zone

Strong winds developed in the wake of a cold front across western Massachusetts from the late afternoon hours on January 11 to the early morning hours on January 12, 2026. Peak wind gusts over 50 mph were observed in some locations including a 52 mph wind gust at the North Adams Harriman-and-West Airport and 59 mph at the Pittsfield Municipal Airport.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Strong winds developed in the wake of a cold front across western Massachusetts from the late afternoon hours on January 11 to the early morning hours on January 12, 2026. Peak wind gusts over 50 mph were observed in some locations including a 52 mph wind gust at the North Adams Harriman-and-West Airport and 59 mph at the Pittsfield Municipal Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 11, 1:17 PM EST, 3 hours 43 minutes earlier. Its key messages:

  • 1. Scattered snow squalls and lake effect snow this afternoon and evening, potentially leading to brief/localized hazardous driving conditions. 2. Gusty west to northwest winds of 35 to 50 mph developing this evening into tonight may lead to some downed tree limbs and possible power outages. 3. A clipper system brings rain and/or snow showers Tuesday into Wednesday, followed by a pattern change with colder temperatures and potential snowfall later in the week.
Area forecast discussion, Jan 11, 1:17 PM EST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Albany NY
117 PM EST Sun Jan 11 2026

.WHAT HAS CHANGED...
Wind Advisory expanded to include northern Fulton and Northern
Saratoga Counties from this evening into Monday morning.

&&

.KEY MESSAGES...
1. Scattered snow squalls and lake effect snow this afternoon
and evening, potentially leading to brief/localized hazardous
driving conditions.

2. Gusty west to northwest winds of 35 to 50 mph developing
this evening into tonight may lead to some downed tree limbs and
possible power outages.

3. A clipper system brings rain and/or snow showers Tuesday
into Wednesday, followed by a pattern change with colder
temperatures and potential snowfall later in the week.

&&

.DISCUSSION...
KEY MESSAGE 1...

Radar, obs and webcams indicating a broken line of snow showers
and squalls moving east across central NY early this afternoon.
These have developed along the leading edge of an upper level
trough axis and ahead of a surface cold front pushing SE across
Lake Ontario. Forcing is decent and 0-3 km, lapse rates are
steep at ~7 to 8C/km, but some mitigating factors to more
widespread squalls include limited moisture along with fairly
mild surface/ground temperatures(mid 30s to lower 40s)
especially from the Hudson Valley east. Still, the potential for
scattered snow squalls exists between 2 PM to 8 PM across
eastern New York and western New England. Sudden lowering of
visibility to 1/4 mile, along with wind gusts of 30-40 mph,
rapid temperature drop to below 32F and a quick coating of snow
can create brief/localized hazardous driving conditions within
any snow squalls this afternoon into early evening.

Upslope/lake enhanced snow showers will likely linger through
this evening mainly across parts of the W. Adirondacks, W.
Mohawk Valley and S. Green Mountains in the NW cyclonic flow
regime. Only an inch of so of snow accumulation is expected in
these areas, with 1-3" in the W. Adirondacks.

KEY MESSAGE 2...

In wake of the upper trough axis passage and surface cold front
winds will increase this evening into tonight, as the pressure
gradient and wind speeds aloft strengthen. Cold advection will
promote decent mixing, even with mixing heights lowering. Winds
~50 mph near the top of the mixed layer will potentially mix
down to the surface in the Wind Advisory area, with channeling
expected in typically favored areas in W-NW flow such as the
Mohawk Valley and Capital District into the Berkshires. Only
change to the Wind Advisory was to expand slightly northward
into N. Fulton and N. Saratoga Counties. Wind gusts will
decrease below advisory criteria(< 46 mph) around or shortly
after sunrise Monday. Westerly winds will gust between 20-35 mph
through much of the day though.

KEY MESSAGE 3...

After some additional minor lake effect snow (additional 1-3")
across northern portions of Herkimer/Hamilton Counties Mon
afternoon into Mon night, attention then turns to a clipper
system tracking SE across the upper Great Lakes into S.
Ontario/Quebec Tue through Tue night. With the parent cyclone
expected to track well north of our area, temperatures will
remain above normal with thermal profiles indicating mainly rain
showers for lower elevations and rain/snow showers in the
higher terrain. Better forcing looks to arrive Tue night,
although with limited moisture mainly light QPF is anticipated.
Upslope SW flow could lead to some enhancement in the S.
Adirondacks with some minor snow accumulation there.

As a cold front associated with the clipper gradually start to
sag south across our area on Wed, chances for rain/snow showers
will continue. Again lower elevations should be mild enough for
rain, with rain/snow mix in the mountains. Forecast confidence
then lowers as a wave of low pressure may develop along the
front as it stalls near the mid Atlantic region. There could be
enough baroclinicity for cyclogenesis near the Delmarva in the
Wed night through Thu night time frame. Depending on the
evolution/track of this system there some accumulating snow is
possible in our area. Current NBM probabilities are 30-50% for >
2" of snow and 10-40% for > 4". At this time, the bulk of heavy
precip looks to be south/east as the expected upper trough
position favors more a substantial cyclone offshore. Will
continue to monitor trends over the next few days.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Through 18z/Mon...VFR conditions will start the TAF period at
all sites before a cold front moves through prior to 00z/Mon.
Snow showers and embedded squalls will accompany the front and
cross the TAF sites between 21z/Sun and 02z/Mon. Brief
reductions in visibilities to IFR or even LIFR could occur
should one of these showers pass over a TAF site. Confidence
remains moderate to high for these showers to reach
KALB/KPOU/KPSF with lower confidence at KGFL. PROB30 groups
were maintained but reduced to 1-hour lengths to highlight the
most likely arrival time for these showers as any reductions
will be brief (generally 30 minutes or less). After the front
passes and snow showers end, mixed MVFR/VFR cigs are expected
into the overnight hours (highest confidence for MVFR cigs at
KPSF) before decreasing clouds lead to returned VFR conditions
by 12z/Mon.

Winds will be westerly at around 10 kt with a few gusts to 20
kt this afternoon prior to the cold frontal passage. Behind the
front (and possibly within any snow squalls), winds will
increase to 15-25 kt with gusts 30-40 kt. Winds will begin to
gradually subside late tonight and become more west to
southwesterly for Monday morning.

Outlook...

Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: Moderate Operational Impact. Chance of SHRA.
Wednesday: Moderate Operational Impact. Chance of RA.
Wednesday Night: Moderate Operational Impact. Likely RA...SN.
Thursday: High Operational Impact. Likely RA...SN.
Thursday Night: Moderate Operational Impact. Chance of SN.
Friday: Low Operational Impact. Slight Chance of SN.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Wind Advisory from 5 PM this afternoon to 9 AM EST Monday for
     NYZ038>041-047>054-058>061-082.
MA...Wind Advisory from 5 PM this afternoon to 9 AM EST Monday for
     MAZ001-025.
VT...None.

&&

DISCUSSION...07
AVIATION...33

In the hours before

Local storm report, Jan 11, 3:14 PM EST, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
314 PM EST Sun Jan 11 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     Snow Squall      4 ESE Canajoharie       42.87N 74.51W
01/11/2026                   Montgomery         NY   Mesonet

            Estimated one quarter mile visibility based
            on webcam and measured 30 mph wind gust at
            Sprakers NYS Mesonet site.

&&
Special weather statement, Jan 11, 3:15 PM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Albany NY
315 PM EST Sun Jan 11 2026

NYZ040-047-048-051-112100-
Schoharie NY-Western Schenectady NY-Montgomery NY-Western Albany NY-
315 PM EST Sun Jan 11 2026

...A SNOW SQUALL WILL AFFECT PARTS OF SCHOHARIE...WESTERN
SCHENECTADY...MONTGOMERY...AND WESTERN ALBANY COUNTIES...

HAZARDS...A snow squall accompanied by winds of 30 MPH which can
rapidly reduce visibility to less than one mile.

LOCATION AND MOVEMENT...At 315 PM EST, a snow squall was near Sharon
Springs, or near Cobleskill moving east at 30 MPH.

THIS SNOW SQUALL WILL BE NEAR...
  Cobleskill around 320 PM EST.
  Central Bridge around 330 PM EST.
  Schoharie around 335 PM EST.
  Delanson around 350 PM EST.

This includes Interstate 88 between exits 20 and 23.

SAFETY INFO...
Use extra caution if you must travel into or through this snow
squall. Rapid changes in visibility and potentially slick roads may
lead to accidents.

&&

LAT...LON 4262 7463 4265 7463 4274 7466 4285 7459
      4270 7403 4264 7403 4244 7434 4257 7467
TIME...MOT...LOC 2015Z 283DEG 26KT 4276 7457

MEM
Local storm report, Jan 11, 3:56 PM EST, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
356 PM EST Sun Jan 11 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Snow Squall      3 SW Mariaville         42.80N 74.17W
01/11/2026                   Schenectady        NY   Mesonet

            NYS Mesonet at Duanesburg webcam showed
            visibilities reduced to less than one
            quarter of a mile with a peak wind gust of
            28 mph.

&&

33
Local storm report, Jan 11, 4:26 PM EST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
426 PM EST Sun Jan 11 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     Snow Squall      3 WNW Cohoes            42.79N 73.76W
01/11/2026                   Saratoga           NY   Dept of Highways

            Visibilities reduced to one quarter of a
            mile or less observed on the traffic camera
            along the Northway, Interstate 87,
            southbound just north of the twin bridges.

&&

33
Special weather statement, Jan 11, 4:42 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Albany NY
442 PM EST Sun Jan 11 2026

MAZ001-025-NYZ052>054-060-061-084-VTZ013>015-112245-
Northern Berkshire MA-Southern Berkshire MA-Eastern Albany NY-
Eastern Columbia NY-Western Rensselaer NY-Western Columbia NY-
Eastern Rensselaer NY-Southern Washington NY-Eastern Windham VT-
Western Windham VT-Bennington VT-
442 PM EST Sun Jan 11 2026

...SNOW SQUALL EXPECTED...

HAZARDS...A snow squall accompanied by winds of 30 MPH which can
rapidly reduce visibility to less than one mile.

LOCATION AND MOVEMENT...At 442 PM EST, a snow squall was along a line
extending from near Cambridge to Grafton to near East Greenbush and
moving southeast at 35 MPH.

THIS SNOW SQUALL WILL BE NEAR...
  Hoosick Falls, Nassau, Shaftsbury, Grafton, Berlin, West Sand
  Lake, and Averill Park around 445 PM EST.
  Bennington around 450 PM EST.
  Williamstown, Pownal, and Stephentown around 455 PM EST.
  North Adams, New Lebanon, Hancock, and New Ashford around 500 PM
  EST.
  Pittsfield and Stamford around 505 PM EST.
  Monroe, Adams, and Cheshire around 510 PM EST.
  Lenox, Readsboro, Florida, and Rowe around 515 PM EST.
  Lee, Wilmington, Savoy, and Hawley around 520 PM EST.

This includes the following highways...
 Interstate 90 between exits 10 and 9.
 Interstate 87 near exit 22.

SAFETY INFO...
Use extra caution if you must travel into or through this snow
squall. Rapid changes in visibility and potentially slick roads may
lead to accidents.

&&

LAT...LON 4273 7249 4274 7302 4270 7302 4270 7295
      4267 7300 4267 7296 4264 7295 4239 7301
      4238 7307 4233 7306 4231 7300 4215 7303
      4215 7307 4206 7307 4253 7381 4279 7352
      4312 7331 4281 7254 4277 7252 4276 7247
TIME...MOT...LOC 2142Z 304DEG 31KT 4303 7329 4277 7347 4256 7369

MEM
Special weather statement, Jan 11, 4:46 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Albany NY
446 PM EST Sun Jan 11 2026

NYZ052-058>061-064-065-112230-
Eastern Albany NY-Eastern Columbia NY-Eastern Greene NY-
Western Columbia NY-Western Greene NY-Western Dutchess NY-
Eastern Ulster NY-
446 PM EST Sun Jan 11 2026

...SNOW SQUALL EXPECTED...

HAZARDS...A snow squall accompanied by winds of 30 MPH which can
rapidly reduce visibility to less than one mile.

LOCATION AND MOVEMENT...At 446 PM EST, a snow squall was along a line
extending from Ravena to near North-South Lake Campground and moving
southeast at 30 MPH.

THIS SNOW SQUALL WILL BE NEAR...
  Catskill, New Baltimore, Ravena, Coxsackie, and Athens around 450
  PM EST.
  Hudson, Saugerties, Valatie, Kinderhook, Lorenz Park, and
  Saugerties South around 455 PM EST.
  Claverack-Red Mills around 500 PM EST.
  Chatham, Claverack, Livingston, and Clermont around 505 PM EST.
  Philmont around 510 PM EST.

This includes Interstate 87 between exits 20 and 21B.

SAFETY INFO...
Use extra caution if you must travel into or through this snow
squall. Rapid changes in visibility and potentially slick roads may
lead to accidents.

&&

LAT...LON 4208 7408 4210 7408 4210 7412 4212 7417
      4251 7387 4246 7378 4247 7371 4229 7343
      4218 7347 4199 7365 4200 7370 4193 7371
TIME...MOT...LOC 2146Z 294DEG 28KT 4249 7384 4216 7406

MEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Berkshire

When
January 11, 5:00 PM EST to January 12, 6:00 AM EST
Where
Northern Berkshire forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2026Every state in 2026This day in weather historyWarnings in Massachusetts, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1308837.